Idaho, 2006

Hail and Damaging Winds in Idaho, June 29, 2006

June 29, 2006 · NWS BOI · 5 events in 4 counties and zones

Very moist airmass combined with a well defined vorticity center and maximum day time heating to produce widespread pulse thunderstorms yielding numerous reports of nickle size hail and wind damage including downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Very moist airmass combined with a well defined vorticity center and maximum day time heating to produce widespread pulse thunderstorms yielding numerous reports of nickle size hail and wind damage including downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM MST, 10 minutes earlier.

Area forecast discussion, Jun 29, 2:00 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
300 PM MDT THU JUN 29 2006

.SHORT TERM...MAIN ACTION OVER THE AREA THIS EVENING AS VORT MAX
CONTINUES TO ROTATE TO THE NORTHEAST INTO CENTRAL IDAHO AND MONTANA.
STORMS THIS EVENING HAVE POTENTIAL FOR JUST ABOUT ANYTHING BUT A FEW
REPORTS ALREADY OF HEAVY RAIN. VORT MAX MOVES OUT OF THE AREA THIS
EVENING WITH DRYING AND WARMING MOVING IN FROM THE SOUTHWEST. DEEPER
MOISTURE ASSOCIATED TONIGHTS ACTIVITY WILL BE EAST OF THE CWFA AFTER
TONIGHT BUT ENOUGH MOISTURE AND INSTABILITY THE NEXT COUPLE DAYS FOR
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. TEMPS ON THE REBOUND FRIDAY THROUGH THE WEEKEND AS
RIDGE HOLDS OVER THE AREA AND THERMAL AXIS REBUILDS OVER THE
REGION.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...THE UPPER LEVEL RIDGE
AXIS WILL BE EAST OF OUR REGION OVER THE ROCKIES AND PLAINS THROUGH
THE PERIOD WITH SOUTHWEST FLOW ALOFT OVER OUR CWFA. THIS WILL NOT BE
AS MOIST A FLOW AS WE HAVE BEEN EXPERIENCING...HOWEVER IT WILL HAVE
ADEQUATE THETA-E AND AN OCCASIONAL RIPPLE TO SUPPORT ISOLATED
THUNDERSTORMS EACH DAY FAVORING A DIURNAL MAX HEATING CYCLE OF
AFTERNOONS AND EVENINGS. TEMPERATURES WILL STAY A FEW DEGREES ABOVE
NORMAL. ONLY MINOR ADJUSTMENTS WERE MADE EDGING POPS MORE TOWARD
CLIMATOLOGY AND TEMPERATURES MORE TOWARD THE LATEST MODEL
RUNS...ESPECIALLY THE BIAS CORRECTED MAV AND GFS ENSEMBLE MEAN.
&&

.AVIATION...MOSTLY VFR. SCATTERED THUNDERSTORMS AND RAIN SHOWERS
WILL CONTINUE THROUGH THIS EVENING. ISOLATED MVFR VIS AND CEILINGS
WITH MOUNTAIN OBSCURATION WILL OCCUR IN HEAVIER SHOWERS. SURFACE
WINDS WILL BE LIGHT EXCEPT GUSTS NEAR THUNDERSTORMS WILL REACH 20 TO
35 MPH. SMALL HAIL IS ALSO POSSIBLE. WINDS ALOFT WILL BE LIGHT TO
MODERATE OUT OF THE SOUTHWEST.
&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...GS
LONG TERM...MH
AVIATION...JT
Hazardous weather outlook, Jun 29, 5:26 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
626 AM MDT THU JUN 29 2006

IDZ011>016-028>030-ORZ061>064-301230-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
526 AM PDT THU JUN 29 2006 /626 AM MDT THU JUN 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 66 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Payette

When
June 29, 2:10 PM MST to 2:30 PM MST
Where
Payette County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.967, -116.717

Thunderstorm Wind, Canyon

When
June 29, 2:10 PM MST to 2:45 PM MST
Where
Canyon County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.567, -116.783

Hail, Owyhee

When
June 29, 2:19 PM MST to 2:25 PM MST
Where
Owyhee County, 8 mi S of Marsing
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.433, -116.783

Thunderstorm Wind, Ada

When
June 29, 2:25 PM MST
Where
Ada County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
43.467, -116.250

Thunderstorm Wind, Owyhee

When
June 29, 2:25 PM MST to 2:30 PM MST
Where
Owyhee County, 4 mi S of Oreana
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.000, -116.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516632, 5516633, 5516636, 5516634, 5516635.